Florida, 2017

Funnel Cloud in Florida, May 26, 2017

May 26, 2017 · NWS MFL · 1 event in 1 county or zone

A weakening front over extreme southern portions of Miami-Dade county generated a few showers and thunderstorms. Enhanced moisture and convergence associated with the boundary and sea breeze interactions allowed for a funnel cloud to form west of Homestead.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

A weakening front over extreme southern portions of Miami-Dade county generated a few showers and thunderstorms. Enhanced moisture and convergence associated with the boundary and sea breeze interactions allowed for a funnel cloud to form west of Homestead.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at May 26, 2:51 PM EST, 39 minutes earlier.

Area forecast discussion, May 26, 2:51 PM EST, 39 minutes before
Area Forecast Discussion
National Weather Service Miami FL
351 PM EDT Fri May 26 2017

.DISCUSSION...
Rest of Today: A weakening front over the extreme southern part
of Miami-Dade County is generating a few showers and thunderstorms.
Enhanced moisture and convergence associated with this boundary,
coupled with Atlantic and Gulf sea breezes currently moving
inland, will produce scattered showers and thunderstorms. These
will be mainly over interior portions of the far southern part of
the peninsula through this evening.

Saturday through Tuesday: The front will dissipate late tonight
or early Saturday as deep layer high pressure builds in across the
region. The high pressure will dominate South Florida's weather
pattern Saturday through Tuesday. We can expect a mostly sunny and
relatively dry Memorial Day Weekend. The only possible exception
would be over the interior during the afternoons, when colliding
sea-breezes could produce an isolated thunderstorm or two. Temperatures
will be hot with highs ranging from upper 80s along the coast to
mid 90s interior, and heat indices will be around 100 degrees.

Wednesday through Thursday: The high pressure will gradually
weaken and move east of the area by mid-week. This will allow
winds to become east-southeasterly, ushering in higher levels of
moisture from the tropics. Shower and thunderstorm activity may
increase for the middle to latter portion of next week.

&&

.MARINE...

Isolated showers and thunderstorms are possible through tonight
for Atlantic waters off Miami-Dade County. After that, relatively
benign marine conditions will prevail through the middle portion
of next week.

&&

.AVIATION...
Afternoon sea breeze passage (Atlantic and Gulf) has occurred or
is imminent at all TAF sites. A few showers and thunderstorms may
develop this afternoon inland from the southeast-most terminals
(OPF, MIA, TMB) and may drift back toward the terminals before
developing, so VCSH/VCTS was indicated. Otherwise VFR conditions
will prevail. Winds will become light and variable between 00Z and
02Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
West Palm Beach  75  92  73  93 /  10  10   0   0
Fort Lauderdale  78  91  78  93 /  20  20  10  10
Miami            78  93  78  93 /  20  20  10  10
Naples           73  89  73  90 /   0  10   0   0

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
GM...None.
&&

DISCUSSION...98/ABH
MARINE...98/ABH
AVIATION...22/KS
Hazardous weather outlook, May 26, 2:57 PM EST, 33 minutes before
Hazardous Weather Outlook for South Florida
National Weather Service Miami FL
357 PM EDT Fri May 26 2017

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
270800-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
357 PM EDT Fri May 26 2017

...ISOLATED TO SCATTERED STORMS POSSIBLE SOUTHERN AREAS THIS
AFTERNOON...

This hazardous weather outlook is for South Florida.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Thunderstorms: Isolated to scattered thunderstorms are expected over
the southern areas of South Florida through this evening, with the
best coverage over the southern interior areas. The primary threats
will be lightning.

No other hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

The weather will remain mostly dry this Memorial Day weekend into
early next week. Heat index values are forecast to be near or above
100 degrees for much of South Florida.

A typical summer weather pattern of thunderstorms returns to South
Florida for the middle to end of next week. The primary hazards from
the thunderstorms will be lightning and locally heavy rainfall.

No other hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.

In the hours before

Special weather statement, May 26, 10:52 AM EST, 4 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Miami FL
1152 AM EDT FRI MAY 26 2017

FLZ173-174-261615-
Far South Miami-Dade County FL-Coastal Miami Dade County FL-
1152 AM EDT FRI MAY 26 2017

...Significant Weather Advisory for the development of funnel clouds
for south central Miami-Dade County Until 1215 PM EDT...

* At 1151 AM EDT...Doppler radar was tracking a shower capable of
  producing a funnel cloud along U.S. Highway 1 between Florida
  City and the Key Largo Bridge, moving east at 15 mph.

* LOCATIONS IMPACTED INCLUDE...
  Everglades National Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.

&&

LAT...LON 2523 8052 2536 8050 2537 8036 2532 8036
      2530 8039 2529 8039 2529 8040 2527 8040
      2528 8041 2526 8042 2526 8043 2525 8043
      2526 8044 2524 8043 2525 8044 2525 8046
      2523 8048 2524 8048 2520 8050
TIME...MOT...LOC 1551Z 265DEG 12KT 2530 8045

KScharf

The radar

The Miami radar (KAMX), 22 km away, was scanning. The volume nearest the first event began at 20:29 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Miami-Dade

When
May 26, 3:30 PM EST to 3:33 PM EST
Where
Miami-Dade County, 2.76 mi S of Homestead Gen Avn Ar
Reported by
Public
Coordinates
25.460, -80.550

A member of the public reported a brief funnel cloud west of Homestead. The funnel never extended to the ground.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2017Every state in 2017This day in weather historyWarnings in Florida, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 697993.